Discussions that mention norvasc

High & Low Blood Pressure board


[QUOTE=chablis3;3358259]...I haven't checked with the FDA, and did not do any research so far on the Atenolol causing the tinnitus, but, thanks, Bethsheba, for letting me know that is probably what is causing it....

The Atenolol is actually working as to lowering my B/P, but I don't think I want to put up with these side effects anymore. Time for me to go talk to my do about a possible change in meds. What are you taking now, Bethsheba, and do you feel better on a different med?
You may have mentioned it to me on the bruising post, but I can't recall just now....



Judy, when researching the side effects (tinnitus or whatever) check with more than one source. Unfortunately, too many doctors and patients don't recognize the side effects, much less report them to the FDA.

I was only on the atenolol about 4 weeks when I stopped taking it cold turkey. The side effects I experienced were life threatening (I experienced 4 very serious falls in one week and then I began to have suicidal thoughts which were new to me). This med scared me so much that I did not return to the doctor until my bp shot up to 160/90 something. I have since learned that abrupt withdrawal of a beta blocker (atenolol) can cause rebound hypertension and I believe this is what I was experiencing.

DO NOT STOP THIS MEDICATION WITHOUT TAPERING/WEANING OFF with your doctor's/pharmacist's guidance. Doing so could cause angina, a heart attack, rebound hypertension, or cause other problems. I was "lucky" because I was on a small dose and I had no known/unknown heart problems.

After atenolol, I went on Norvasc, which is the 5th drug I tried. I experienced flushing, and flatulence (gas) which I could live with, albeit, with some embarrassment. But I started waking up at midnight and three every night and my sleep was so badly disturbed, I stopped taking it. It took several weeks for my sleep to return to normal but when it did my pressuress went down to the normal/prehypertension stage. I have since lost the 25-30 pounds of weight I gained on bp medication (I dropped 10 pounds the first week off of atenolol just because I could MOVE again).

I still have another 10 bp med pounds to lose, but when I do I expect I will regularly fall into normal pressures. But only time will tell.

Bethsheba
[QUOTE=chablis3;3360146]... Hummm, does b/p meds make a person gain weight also?? No wonder I can't seem to loose any weight! No matter how I try, I can't seem to loose a pound...

Yes, bp meds can cause weight gain, a side effect they don't like to talk about because weight gain elevates bp. I have read that beta blockers in particular slow the heart and therefore slow the metabolism so even if you eat the same foods and maintain the same activity levels, you will gain weight. The muscle aches, pains, and stiffness that many bp meds cause also can interfer with activity levels which, of course, can lead to weight gain. I believe another reason for weight gain and bp meds is fatgue....if you experience this as a side effect (it's a common one among bp meds) you don't have the energy to prepare healthy meals or the energy to exercise regularly...therefore, weight gain. But just for your info, the only explanation of weight gain as a side effect of bp meds I've seen in the literature, is the slowed metabolism effect of the beta blockers. The reduced activity due to aches and pains, and fatigue is from my personal experience.

The good news is, as of today I have lost more than 24 pounds since January by switching to skim milk, and eating more fruits and vegetables...no, I don't measure portions, and no, I don't exercise (but I'm going to start). Although slow, my weight loss came about as a result of just being able to do my activities of daily living once again. Oh, and fyi, I weighed 191 pounds went I went on hydrochlorothiazide but I stopped weighing myself when I weighed 224 pounds. I suspect that I may have passed the 230 mark but I can't be sure. But the 24 pound weight loss is definite.

[QUOTE]Gees, you have tried 5 medications; wow, and none of them agreed with you? I am assuming your not taking anything now??

Yes, I was on hydrochlorothiazde, lisinopril, benicar/hct, atenolol, and amlodipine (norvasc)...but only one med at a time so looking BACK, it was easy to see what side effects the drug was causing. Believe it or not, each med I took had fewer side effects than the one before it, but given the side effects I experienced, that's not saying much.

No, I stopped taking the amlodipine at the end of May, without my doctor's knowledge or consent. I read daily about high blood pressure, and in my months of reading have come to the conclusion that I shouldn't have been prescribed medication in the first place. I need to post that story another time...

But I want you to know that I recognize the fact that many people DO need to be on meds to control their bp...it's just that they need to know what to look for in terms of side effects so they can find a medication that works for them and do so without endangering their present health.

Hope your holidays are special and blessed with much love and peace and good health.

Bethsheba
[QUOTE=marantz1935;3360583]..I read elsewhere that beta blockers are being phased out in the UK. I also understand they were never intended for people with HBP. Originally, they were for patients with heart problems. I read a post from a caridologist and she advised to steer clear of BB's and to get a more appropriate medication for HBP. She reckons beta blockers actually increase systolic levels! I don't know how true this is, but that's what I'm reading on-line...

Marantz, interesting, very interesting. Do let us know if you learn anything further! That cardiologist is a brave one and I would be interested in knowing more what she has to say.

[QUOTE]...Beth, I too was on Atenolol for a month and was pulled off them by my GP to see how I'd get on otherwise. I get a massive pain in my chest two days later. It only lasted a few minutes, but it was the worst I ever had. That's the kind of doctor I have. After I went back another month later my BP had shot up even higher. Would that have been caused by rebound hypertension?...

Wow, didn't your doctor have you slowly reduce the amount of medication you were taking? You may have been lucky to "only" have the angina...it could have been worse:(.

As for the rebound hypertension question, I really don't know. There's not a lot of info out there about rebound hypertension...I think it's like weight gain...they just don't want you to know that some of these meds can make your condition worse (although they say that on the package inserts--they just don't specify "how").

I think I experienced rebound because abrupt withdrawal from beta blockers can cause it (per the literature)...and because my bp after discoing atenolol and before going on norvasc was higher than my bp was after being off norvasc for 4-6 weeks...now it's possible that increased activity levels and increased potassium levels would have been enough to drop the pressures...and it might have been a combintation of all three. I guess I won't know...but I would certainly question any pressures taken after going off of medication.

Oh, and there is an effect where antihyperintensive medication can actually elevate blood pressure, or make your blood pressure rise. Again, I haven't seen much literature on this, but there is some.

Do keep us current as to what's happening in your health care arena...unfortunately, the drug companies control our health care system and not everything is done in the patients' best interest here.

Bethsheba